Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 314, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2008, 1:58 AM EDT for Appomattox County, Campbell County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2008, 1:58 AM EDT (05:58 UTC)
- Expired
- Jul 8, 2008, 2:44 AM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Appomattox County, VA, Campbell County, VA
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1391 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:18 PM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 7, 9:18 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 918 PM EDT MON JUL 7 2008 .SYNOPSIS... A SLOW MOVING UPPER LEVEL LOW WILL TRAVERSE THE AREA THE NEXT FEW DAYS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. IT WILL REMAIN VERY WARM AND HUMID AS SOUTHERLY FLOW CONTINUES DURING THE PERIOD. && .NEAR TERM /THROUGH TUESDAY/... ACTIVE SEVERE WEATHER EVENING ON THE WANE CURRENTLY WITH ONLY ISOLATED SHOWERS AND STORMS REMAINING. LATEST NAM..GFS...AND LOCAL WRF MODELS ALL POINT TOWARDS ISOLATED COVERAGE SHIFTING EAST THROUGH THE NIGHT...WITH A REINFORCING SHOT OF ENERGY SPIRALING THROUGH EASTERN TENNESSEE AND INTO THE WESTERN PARTS OF THE AREA AFTER ABOUT 3 OR 4 AM. HAVE ADJUSTED PRECIPITATION CHANCES AND CLOUD COVER IN THE WEST TO REFLECT THIS EXPECTED INCREASE IN COVERAGE OF PRECIPITATION TOWARDS SUNRISE. HAVE NOT INCREASED TO THE LIKELY CATEGORY...BUT WILL HAVE 40 POPS AROUND THE KBLF AREA. HAVE CONTINUED WITH PATCHY FOG DEVELOPING TOWARDS DAWN BUT WITH A MORE BROAD REPRESENTATION...BUT DID KEEP BETTER AREAS OF FOG IN THE MOUNTAIN VALLEYS. ON TUESDAY...UPPER LEVEL LOW DRIFTS TO THE EAST COAST. WAVES WORKING AROUND THIS SYSTEM WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA. BEING ON THE BACK SIDE OF THE SYSTEM...COVERAGE WILL NOT BE A GREAT AS THEY HAVE BEEN. HOWEVER...THE STORMS THAT DO IGNITE TOMORROW WILL HAVE THE SAME INTENSITY WITH HEAVY DOWNPOURS AND SMALL HAIL. DO NOT THINK I CAN IMPROVE ON GUIDANCE FOR TEMPERATURES TONIGHT AND TUESDAY. THEREFORE I STAYED CLOSE TO MAV. TEMPERATURES DURING THE PERIOD WILL BE SIMILAR TO WHAT HAVE BEEN THE LAST COULD OF DAYS. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... THE UPPER LEVEL LOW THAT HAS PLAGUED THE REGION FOR THE LAST 3-4 DAYS WILL BE ALONG THE EAST COAST TUESDAY NIGHT. WITH DRY AIR ENTRAINING IN ON THE BACK SIDE OF THIS FEATURE AND INCREASING HEIGHTS ALOFT...ANY LINGERING CONVECTION WILL WANE DURING THE EVENING. HOWEVER...THE END TO THE SHOWERS AND THUNDERSTORMS WILL BE SHORT LIVED AS PREFRONTAL CONVECTION AND A STRONGER LOW LEVEL JET CROSS THE AREA ON WEDNESDAY. GFS HAS BEEN CONSISTENT WITH BRING SHOWERS INTO THE WEST IN THE MORNING...THEN INTO THE EAST DURING THE AFTERNOON/EVENING. BEST JET DYNAMICS STAY WELL TO THE NORTH...BUT WITH A SATURATED ATMOSPHERE AND MODERATE INSTABILITY...STRONG STORMS COULD DEVELOP ACROSS THE NORTH HALF OF RNK CWA. CAN NOT RULE OUT STORMS TO THE SOUTH...BUT THE BETTER PART SHOULD BE NORTH. IN TYPICAL SUMMER TIME FASHION...SHOWERS SHOULD END BY MIDNIGHT THURSDAY. TEMPERATURES WILL HOVER AROUND NORMAL THROUGH THE PERIOD. THE HUMID CONDITIONS WILL ALSO PREVAIL. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS EXPECTED...UPPER LEVEL RIDGE IN THE GULF AND LITTLE UPPER LEVEL SUPPORT TO THE NORTH HAS THE COLD FRONT SLOWER AND NOT TRACKING THROUGH THE REGION UNTIL THURSDAY OR THURSDAY NIGHT. THOSE AREAS NOT SEEING WIDE SPREAD CONVECTION ON WEDNESDAY WILL LIKELY SEE STRONG STORMS WITH THE FRONTAL PASSAGE THURSDAY AFTERNOON AND EVENING. THE PRIME AREA WILL BE ALONG THE VA/NC BORDER SOUTH. DRY AIR WITH NORTHWEST FLOW SHOULD EMBRACE THE ENTIRE AREA BY FRIDAY MORNING. HIGH PRESSURE WILL BRING DRY WEATHER TO THE REGION FOR THE WEEKEND...BUT A WEAK TROUGH ALOFT CLOUD ALSO BRING AN ISOLATED SHOWER TO THE MOUNTAINS. EVEN WITH THE FRONTAL PASSAGE...DO NOT EXPECT TEMPERATURES TO COOL OFF MUCH. WITH DRY AIR AND A STRONG SUMMER SUN...TEMPERATURES COULD EASILY WARM TO ABOVE NORMAL. 850 MB TEMPERATURES ARE FORECASTED TO BE +18C TO +20C OVER THE WEEKEND. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... ORGANIZED CLUSTER OF THUNDERSTORMS HAS MOVED EAST OF LYH AND ONLY ISOLD STORMS REMAIN ACROSS NW NC...WHICH COULD EVENTUALLY IMPACT DAN AIRPORT OVER THE NEXT FEW HRS AS AIRMASS IS STILL QUITE UNSTABLE ACROSS SOUTHSIDE VA. LEFT MENTION OF CB THROUGH MIDNIGHT THERE...AND IF ANY STORMS DO MANAGE TO PASS OVER...EXPECT THE USUAL BRIEF MVFR OT IFR AND GUSTY WINDS...MOST LIKELY FROM WESTERLY DIRECTION. STILL CANT RULE OUT AN ISOLD STORM THIS EVENING AT OTHER AIRPORTS BUT CHANCES TOO LOW TO EVEN MENTION IN TAFS. VARIABLE FOG AND BR BY EARLY MORNING TUESDAY AGAIN...ESPECIALLY AT LWB AND LYH WHERE CONDITIONS COULD GO IFR TO LIFR. OTHER LOCATIONS PERHAPS MVFR AT BEST. DAN MAY DEPEND ON IF THEY RECEIVE ANY RAINFALL THIS EVENING...IF NOT SHOULD REMAIN MVFR TO VFR. THE UPPER TROF IS NOT FORECAST TO MOVE EAST OF THE COUNTY WARNING AREA UNTIL TUESDAY MORNING SO MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY. BEST COVERAGE EXPECTED EAST OF THE BLUE RDG AND MORE LIKELY LATER IN AFT. INCLUDED A VCTS AT DAN BUT ONLY SCT WITH CB ELSEWHERE. COOL FRONT PASSES ACROSS THE MID ATLANTIC REGION ON WEDNESDAY CONTINUING THE CHANCE FOR SHOWERS AND THUNDERSTORMS BUT ALLOWING SLIGHTLY DRIER AIR FOR LATE WEEK. && .HYDROLOGY... SEVERAL FLASH FLOOD WARNINGS ISSUED SUNDAY AFTERNOON AND APPARENTLY VERIFIED OVER MERCER AND GILES COUNTY. RADAR RAINFALL AMOUNTS 3 TO 4 INCHES IN SEVERAL HOURS PRODUCED AT LEAST ISOLATED FLOODING...ALTHOUGH THE HIGHEST RAIN GAGE REPORT WAS 2.49 INCHES AT EADS MILL IFLOWS IN MERCER COUNTY. GAGED STREAM RESPONSE IN THE AREAS OF HEAVY RAIN WAS VERY UNIMPRESSIVE. THE BLUESTONE RIVER AT SPANISHBURG IN MERCER COUNTY ROSE LESS THAN A FOOT...WHILE WALKER CREEK AT BANE IN GILES COUNTY ROSE AROUND 1.5 FEET. STORMS TODAY AND TUESDAY COULD ALSO PRODUCE VERY LOCALIZED FLASH FLOODING PER THE DISCUSSION ABOVE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...DS/RCS SHORT TERM...RCS LONG TERM...RCS AVIATION...JJ/PC/SK HYDROLOGY...
Hazardous weather outlook, Jul 7, 1:49 PM EDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 149 PM EDT MON JUL 7 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-081800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 149 PM EDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A FEW STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY AND WEDNESDAY ACROSS MUCH OF THE AREA WITH MORE HEAVY RAIN AND DAMAGING WIND POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.
In the hours before
Special weather statement, Jul 7, 10:58 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1058 PM EDT MON JUL 7 2008 NCZ006-080330- CASWELL NC- 1058 PM EDT MON JUL 7 2008 AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF GRAHAM...OR ABOUT 11 MILES SOUTHWEST OF PROSPECT HILL...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...PROSPECT HILL AT 1115 PM EDT... EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH WINDS GUSTING TO 50 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Special weather statement, Jul 7, 11:55 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 PM EDT MON JUL 7 2008 VAZ034-080430- BEDFORD VA- 1155 PM EDT MON JUL 7 2008 AT 1150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF STEWARTSVILLE...OR ABOUT 3 MILES NORTH OF CHAMBLISSBURG...MOVING NORTHEAST AT 21 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...THAXTON AT 1205 AM EDT...D-DAY MEMORIAL AT 1215 AM EDT...BEDFORD CITY AT 1220 AM EDT... EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES DURING THE NEXT HOUR...SMALL HAIL AND WINDS GUSTING TO 50 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 8, 12:02 AM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1202 AM EDT TUE JUL 8 2008 VAZ044-058-080430- HALIFAX VA-PITTSYLVANIA VA- 1202 AM EDT TUE JUL 8 2008 AT 1159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF INGRAM...OR ABOUT 5 MILES WEST OF ELMO...MOVING EAST AT 13 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ELMO...INGRAM AT 1220 AM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
Local storm report, Jul 8, 1:05 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 AM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM HAIL 3 W NATHALIE 36.93N 79.00W
07/08/2008 E0.88 INCH HALIFAX VA TRAINED SPOTTER
&&
PCORRIGALocal storm report, Jul 8, 1:44 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 AM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM HAIL GLADYS 37.17N 79.08W
07/08/2008 E1.75 INCH CAMPBELL VA LAW ENFORCEMENT
*** 1 INJ *** DISPATCH REPORTED AN INJURY DUE TO HAIL -
UNKNOWN SEVERITY
&&
PCLocal storm report, Jul 8, 1:44 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 AM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM HAIL GLADYS 37.17N 79.08W
07/08/2008 E1.75 INCH CAMPBELL VA LAW ENFORCEMENT
&&
PCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 12:22 AM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 38 min |
| Jul 8, 12:38 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt | 38 min |
| Jul 8, 12:56 AM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax | 64 min |
| Jul 8, 1:18 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 57 min |
| Jul 8, 1:43 AM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 77 min |
| Jul 8, 1:51 AM EDT | Flash Flood Warning | RNK | Appomattox, Campbell, Charlotte | 3 hr |
| Jul 8, 2:15 AM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| Jul 8, 2:30 AM EDT | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| Jul 8, 12:09 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 66 min |
| Jul 8, 12:34 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 56 min |
| Jul 8, 1:21 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 21 min |
| Jul 8, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Pulaski, Wythe, City of Galax | 55 min |
| Jul 8, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery, Pulaski, City of Radford | 64 min |
| Jul 8, 5:24 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Montgomery, Patrick, Pulaski | 66 min |
| Jul 8, 6:08 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 42 min |
| Jul 8, 6:24 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania, Roanoke, City of Roanoke | 66 min |
| Jul 8, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 83 min |
| Jul 8, 6:53 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 67 min |
| Jul 8, 7:31 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, City of Lynchburg | 63 min |
| Jul 8, 7:54 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 81 min |
| Jul 8, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Monroe, Summers | 63 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.